NTSB Identification: CEN09LA350
14 CFR Part 91: General Aviation
Accident occurred Thursday, June 11, 2009 in Arthur, NE
Probable Cause Approval Date: 12/15/2009
Aircraft: PETERSON ALLEN L DRAGONFLY II, registration: N360KK
Injuries: 1 Fatal.

NTSB investigators may not have traveled in support of this investigation and used data provided by various sources to prepare this aircraft accident report.

According to radar track data, the airplane proceeded on a south-southwest course after takeoff. Approximately 48 minutes later, the airplane abruptly reversed course, proceeding northbound. It was approximately 400 feet above ground level at that time. About one minute later, the airplane entered a left turn and flew nearly three complete 360-degree turns, each with a successively smaller turn radius. The airplane gained approximately 1,200 feet in altitude from the time of the initial course reversal until the third 360-degree turn. The airplane then entered a descending, right turn and impacted the terrain about 45 seconds later. The accident site was located on open, marshy terrain. A postaccident examination did not reveal any anomalies consistent with preimpact failure. Instrument weather conditions prevailed at the accident site, with local cloud ceilings as low as 600 feet above ground level. Advisories were in effect for instrument flight rules conditions. There was no record of the pilot obtaining a pre-flight weather briefing from Flight Service or Direct User Access Terminal System (DUATS); although, comments to an individual at the departure airport indicated that the pilot was aware of marginal weather conditions along his intended route of flight. Toxicology results were consistent with the pilot’s recent use of an over-the-counter antihistamine with sedating and impairing effects.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The pilot's continued visual flight into instrument meteorological conditions. Contributing to the accident was the pilot's impairment due to the use of a over-the-counter medication with sedative effects and spatial disorientation.

Full narrative available

Index for Jun2009 | Index of months